Alert archive / Texas / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 200, NWS Amarillo, TX

September 4, 2012Deaf Smith County, Oldham County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at Sep 4, 2012, 5:43 PM CDT for Deaf Smith County, Oldham County, Texas. It was in force for 59 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 4, 2012, 5:43 PM CDT (22:43 UTC)
Expired
Sep 4, 2012, 6:42 PM CDT
In force
59 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Deaf Smith County, TX, Oldham County, TX

The radar

The Amarillo radar (KAMA), 54 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 4, 6:14 PM CDTTSTM WND GST 581 Se Vega, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 10.7 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2012-09-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 594 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2012-09-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
594 J/kg
Mixed-layer CIN
-175 J/kg
Mixed-layer LCL
1941 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
-100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WUUS54 KAMA 042243
SVRAMA
TXC117-359-042345-
/O.NEW.KAMA.SV.W.0200.120904T2243Z-120904T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
543 PM CDT TUE SEP 4 2012

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DEAF SMITH COUNTY IN THE PANHANDLE OF TEXAS
  SOUTHEASTERN OLDHAM COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 645 PM CDT

* AT 541 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS HAVE
  DETECTED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR VEGA...MOVING EAST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WILDORADO...
  VEGA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3538 10218 3511 10217 3514 10248 3537 10249
TIME...MOT...LOC 2243Z 260DEG 9KT 3522 10235

$$

JC
2 follow-up statements
413 
WWUS54 KAMA 042318
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
618 PM CDT TUE SEP 4 2012

TXC117-359-042345-
/O.CON.KAMA.SV.W.0200.000000T0000Z-120904T2345Z/
DEAF SMITH TX-OLDHAM TX-
618 PM CDT TUE SEP 4 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR SOUTHEASTERN OLDHAM AND NORTHEASTERN DEAF SMITH COUNTIES...

AT 617 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR WILDORADO...OR 11 MILES SOUTHEAST OF VEGA...MOVING EAST
AT 10 MPH.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RURAL AREAS 
OF NORTHEASTERN DEAF SMITH AND SOUTHEASTERN OLDHAM COUNTIES. THIS 
INCLUDES INTERSTATE 40 FROM VEGA TO WILDORADO.

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

LAT...LON 3538 10218 3511 10217 3514 10246 3530 10247
TIME...MOT...LOC 2317Z 260DEG 9KT 3519 10224

$$

JC
355 
WWUS54 KAMA 042342
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
642 PM CDT TUE SEP 4 2012

TXC117-359-042351-
/O.CAN.KAMA.SV.W.0200.000000T0000Z-120904T2345Z/
DEAF SMITH TX-OLDHAM TX-
642 PM CDT TUE SEP 4 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN OLDHAM AND
NORTHEASTERN DEAF SMITH COUNTIES IS CANCELLED...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

HEAVY RAINS WILL STILL BE POSSIBLE.

LAT...LON 3538 10218 3511 10217 3514 10246 3530 10247
TIME...MOT...LOC 2341Z 260DEG 9KT 3525 10218

$$

JC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 4, 4:37 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Sep 4, 4:37 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AMARILLO TX
437 PM CDT TUE SEP 4 2012

.DISCUSSION...
ISOLD TO SCT TSTMS FORMING AGAIN TODAY AS ATMOSPHERE HAS BECOME
UNSTABLE. WENT WITH COMPARABLE POPS TONIGHT ALONG WITH AREAL
QUALIFIER WORDING.

A WEAK COLD FRONT IS SLATED TO MOVE ACROSS THE PNHDLS WED...AND HAVE
GONE CLOSER TO THE NAM TIMING. SLGT CHC TO CHC POPS WERE USED AS THIS
BOUNDARY MOVES SWD AND MOISTURE REMAINS IN POST FRONTAL ATMOSPHERE. ALSO...
A MINOR SHORTWAVE TROF IS PROGGED TO ZIP ACROSS SRN HIGH PLAINS LATE
WED AND WED NIGHT.

ON THURSDAY...THE ABOVE MENTIONED WEAK COLD FRONT IS EXPECTED TO
EITHER LIFT NWD OR WASH OUT. HAVE LEFT IN SLGT CHC POPS AREAWIDE TO
ACCOUNT FOR THIS FEATURE.

THEN THE LONG AWAITED STRONGER COLD FRONT IS STILL FCST TO MOVE THRU
THE PNHDLS. MODELS SUGGEST FRIDAY MORNING AND AFTERNOON WILL BE THE
TIME FRAME. SLGT CHC POPS FOR ERN HALF OF FCST AREA SEEM PLAUSIBLE AS
BOUNDARY MOVES THRU. MUCH COOLER TEMPS IN STORE FOR AT LEAST EARLY
PART OF THE WEEKEND COMPARED TO THOSE OBSERVED LAST FEW DAYS. MUCH
DRIER AIR WILL ALSO INVADE THE AREA...SO NO POPS AFTER FRIDAY THRU
REMAINDER OF 7 DAY FCST PCKG. TEMPERATURES WILL WARM UP ONCE AGAIN BY
EARLY NEXT WEEK AS UPPER LEVEL RIDGE OF HIGH PRESSURE BUILDS INTO
THE REGION.

ANDRADE

&&

.FIRE WEATHER...
NEITHER ELEVATED NOR CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
THROUGH EARLY NEXT WEEK.

ANDRADE

&&

.PRELIMINARY POINT TEMPS/POPS...
AMARILLO TX                67  90  65  92  65 /  20  20  30  20  20
BEAVER OK                  67  89  66  93  67 /  30  20  30  20  20
BOISE CITY OK              62  85  61  91  61 /  30  20  30  20  20
BORGER TX                  70  92  67  94  68 /  30  20  30  20  20
BOYS RANCH TX              65  90  63  93  64 /  20  20  30  20  20
CANYON TX                  66  91  64  92  65 /  20  20  30  20  20
CLARENDON TX               69  94  67  95  68 /  20  20  30  20  20
DALHART TX                 61  87  61  92  61 /  30  20  30  20  20
GUYMON OK                  65  87  63  93  66 /  30  20  30  20  20
HEREFORD TX                64  92  62  93  64 /  20  20  30  20  20
LIPSCOMB TX                68  92  67  95  67 /  30  20  30  20  20
PAMPA TX                   68  92  66  94  67 /  20  20  30  20  20
SHAMROCK TX                69  96  68  96  69 /  20  20  30  20  20
WELLINGTON TX              70  98  69  97  69 /  20  20  30  20  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.

&&
Hazardous weather outlook, Sep 4, 4:28 PM CDT, 1 hour 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
428 PM CDT TUE SEP 4 2012

OKZ001>003-TXZ001>020-051100-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
428 PM CDT TUE SEP 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THROUGH TONIGHT
ACROSS THE OKLAHOMA AND TEXAS PANHANDLES. A FEW STORMS MAY BECOME
STRONG...WITH GUSTY WINDS TO AROUND 55 MPH THE PRIMARY HAZARD.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE OKLAHOMA AND TEXAS
PANHANDLES WEDNESDAY THROUGH THURSDAY NIGHT...AND THEN OVER THE
EASTERN HALF OF THE AREA ON FRIDAY. A FEW STORMS MAY BECOME STRONG
DURING THIS TIME PERIOD...WITH GUSTY WINDS TO AROUND 50 MPH THE
PRIMARY HAZARD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ANDRADE

In the hours before

Special weather statement, Sep 4, 3:42 PM CDT, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
342 PM CDT TUE SEP 4 2012

OKZ002-042145-
TEXAS OK-
342 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 445 PM CDT FOR TEXAS COUNTY.

AT 338 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 9 MILES EAST OF EVA...OR ABOUT 16
MILES NORTHWEST OF GUYMON...MOVING EAST AT 15 MPH.

STRONG WINDS UP TO 55 MPH...AND VERY HEAVY RAINFALL ARE POSSIBLE
WITH THIS STORM.

MOULTON
Local storm report, Sep 4, 4:53 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
453 PM CDT TUE SEP 04 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     TSTM WND GST     GOODWELL                36.59N 101.64W
09/04/2012  M59 MPH          TEXAS              OK   BROADCAST MEDIA

            SCHOOL NET SITE AT OKLA PANHANDLE STATE UNIVERSITY.

&&

EVENT NUMBER AMA1200646

COCKRELL
Special weather statement, Sep 4, 5:21 PM CDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
521 PM CDT TUE SEP 4 2012

TXZ004-005-042315-
LIPSCOMB TX-OCHILTREE TX-
521 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 615 PM CDT FOR OCHILTREE AND
LIPSCOMB COUNTIES.

AT 519 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A LINE OF STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
2 MILES SOUTHEAST OF FOLLETT TO 8 MILES NORTHWEST OF PERRYTON...OR
ALONG A LINE EXTENDING FROM 15 MILES NORTHEAST OF LIPSCOMB TO 8 MILES
NORTHWEST OF PERRYTON...MOVING SOUTHEAST AT 15 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JC
Special weather statement, Sep 4, 5:32 PM CDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
532 PM CDT TUE SEP 4 2012

TXZ011-016-042330-
DEAF SMITH TX-OLDHAM TX-
532 PM CDT TUE SEP 4 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY EFFECTIVE UNTIL 630 PM CDT FOR OLDHAM AND DEAF SMITH
COUNTIES.

AT 528 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
MONITORING A STRONG THUNDERSTORM 6 MILES WEST OF WILDORADO...OR ABOUT
6 MILES SOUTHEAST OF VEGA...MOVING EAST AT 10 MPH.

HAIL...STRONG WINDS...AND VERY HEAVY RAINFALL ARE POSSIBLE WITH THIS
STORM.

HAIL UP TO THE SIZE OF PENNIES AND WINDS AROUND 50 MPH ARE POSSIBLE.

BRIEF...STRONG WIND GUSTS ARE POSSIBLE NEAR THUNDERSTORMS. MOVE TO A
PLACE OF SAFETY IF THREATENING WEATHER APPROACHES. STAY AWAY FROM
WINDOWS.

JC

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 6:15 PM CDTAreal Flood AdvisoryAMADeaf Smith, Oldham4 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.